Skip to main content
Case Study

Renal failure after Tesco wrongly gives 4 times prescribed drug dose

Mrs J had been taking calcium supplements following a thryroid gland removal over a number of years. In February, she presented a prescription to the pharmacy at her local Tesco. The prescription was for 0.25mg tablets of Alfacalcidol. She received 39 boxes of the tablets and had been instructed to take seven tablets per day

Mrs J started taking the tablets at the beginning of April after her previous supply of medication had been completed.  Shortly thereafter she became confused, was unable to concentrate and needed to drink a lot of water. Three months later, Mrs J vomited, and continued to do so frequently for approximately one month. She remained in bed throughout this time. She was very confused and was hallucinating. She attended her GP and was prescribed an anti-emetic. On one occasion, an ambulance was called to assess her. 

On 1 August, Mrs J collapsed. An ambulance was called again and she was admitted to the Royal London Hospital. Intravenous fluids were commenced. Her calcium levels were noted to be 4.79mmol/l. She was transferred to Barts and the London NHS Trust two days later where she remained in hospital, receiving intravenous fluids, until 7 August. When she was discharged from hospital she continued to feel dizzy and her head felt fuzzy. 

On 22 August, Mrs J was readmitted to the Barts and the London NHS Trust.  Intravenous fluids were recommenced. On 25 August, it was discovered that Mrs J had been given 1mg Alfacalcidol tablets instead of 0.25mg tablets. Because of this prescription error she had taken around 420 tablets of the incorrect dosage. She required further treatment in hospital before being discharged on 31 August..

Mrs J sustained hypercalcaemia leading to acute renal failure, causing dehydration, vomiting, confusion and hallucinations. She had to be admitted to hospital on two occasions for intravenous fluids. 

After discharge from hospital, Mrs J continued to suffer from tiredness, fatigue and poor concentration. She had to take a month off work and thereafter struggled with the physical requirements of her job necessitating a phased return. She continued to feel tired and lethargic for two more years. During this period her prescription for Alfacalcidol was changed on several occasions to achieve the appropriate dosage again. She was extremely tired, struggled to manage housework and shopping and was restricted in her social life. 

We wrote to Tesco shortly after receiving instructions from Mrs J, and the Defendant admitted liability in the matter. Proceedings were issued and we were able to enter into judgement, with damages to be assessed. After a short period of negotiation, we were able to successfully settle Mrs J's case.

Mrs J's daughter said after the case was settled:

"Mum and I just wanted to thank you once again for all the work and support...in dealing with our case, we really appreciate everything you have done."

Contact us

For further information about medical negligence compensation claims, please call Arti Shah on 020 7861 4139 or email arti.shah@fieldfisher.com.

Alternatively

All enquiries are completely free of charge and we will investigate all funding options for you including no win, no fee. Find out more about no win, no fee claims.

Sign up to our email digest

Click to subscribe or manage your email preferences.

SUBSCRIBE